Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Discrete Mathematics and Applications

Editor-in-Chief: Zubkov, Andrei

6 Issues per year


CiteScore 2016: 0.16

SCImago Journal Rank (SJR) 2016: 0.231
Source Normalized Impact per Paper (SNIP) 2016: 0.552

Online
ISSN
1569-3929
See all formats and pricing
More options …
Volume 28, Issue 4

Issues

A method of graph reduction and its applications

Dmitrii V. Sirotkin
  • Corresponding author
  • National Research University Higher School of Economics, University of Nizhni Novgorod, Nizhni Novgorod, Russia
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Dmitriy S. Malyshev
Published Online: 2018-08-16 | DOI: https://doi.org/10.1515/dma-2018-0022

Abstract

The independent set problem for a given simple graph is to determine the size of a maximal set of its pairwise non-adjacent vertices. We propose a new way of graph reduction leading to a new proof of the NP-completeness of the independent set problem in the class of planar graphs and to the proof of NP-completeness of this problem in the class of planar graphs having only triangular internal facets of maximal vertex degree 18.

Keywords: independent sets; planar graph; planar triangulation; computational complexity

Originally published in Diskretnaya Matematika (2016) 28, №4, 114–125 (in Russian).

References

  • [1]

    Alekseev V.E., “On compressible graphs”, Problemy kibernetiki, 36 (1979), 23–31 (in Russian).Google Scholar

  • [2]

    AlekseevV.E., “On the influence of local restrictions on the complexity of determining the independence number of a graph”, Kombinatorno-algebraicheskie metody v prikladnoy matematike, 1983, 3–13 (in Russian).Google Scholar

  • [3]

    Alekseev V.E., Lozin V.V., “On local graph transformations, preserving the independence number”, Diskretnyy analiz i issledovanie operatsiy, 5:1 (1998), 3–19 (in Russian).Google Scholar

  • [4]

    Kobylkin K.S., “Computational complexity of the vertex cover problem in the class of planar triangulations”, Trudy in-ta matem. i mekh. UrO RAN, 22:3 (2016), 153–159 (in Russian).Google Scholar

  • [5]

    Alekseev V.E., Malyshev D.S., “Planar graph classes with the independent set problem solvable in polynomial time”, J. Appl. Industr. Math., 3:1 (2008), 1–5.Google Scholar

  • [6]

    Garey M.R., Johnson D.S., Stockmeyer L., “Some simplified NP-complete graph problems”, Theor. Comput. Sci., 1:3 (1976), 237–267.CrossrefGoogle Scholar

  • [7]

    Hopcroft J., Tarjan R.E., “Efficient planarity testing”, J. ACM, 21:4 (1974), 549–568.CrossrefGoogle Scholar

  • [8]

    Lozin V.V., Milanic M., “On the maximum independent set problem in subclasses of planar graphs”, J. Graph Algor. Appl., 14:2 (2010), 269–286.CrossrefGoogle Scholar

  • [9]

    Lozin V.V., Monnot J., Ries B., “On the maximum independent set problem in subclasses of subcubic graphs”, J. Discr. Algor., 31 (2015), 104–112.CrossrefGoogle Scholar

  • [10]

    Malyshev D.S., “Classes of subcubic planar graphs for which the independent set problem is polynomially solvable”, J. Appl. Industr. Math., 7:4 (2013), 537–548.CrossrefGoogle Scholar

About the article

Received: 2016-12-16

Accepted: 2017-06-01

Published Online: 2018-08-16

Published in Print: 2018-08-28


Citation Information: Discrete Mathematics and Applications, Volume 28, Issue 4, Pages 249–258, ISSN (Online) 1569-3929, ISSN (Print) 0924-9265, DOI: https://doi.org/10.1515/dma-2018-0022.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in